Though supplements are generally beneficial, and you can get them without a prescription, they aren’t entirely harmless. This is especially true if they’re taken in excessive doses, combined with incompatible meds or supplements, etc.
According to The New England Journal of Medicine, supplements’ adverse effects are the reason for over 23,000 ER visits each year. But supplements can also cause serious discomfort and an array of symptoms not worthy of a visit to a doctor’s office.
The most common complaints include stomach pain, nausea, bloating, vomiting, and diarrhea, which are usually a result of taking too many vitamins.
But supplement-related stomach discomfort can also stem from food sensitivity to some of the supplement’s ingredients, as well as taking the supplement on an empty stomach.
A rapid or irregular heartbeat is another side effect that can be very stressful and is typically caused by weight-loss supplements.
Weight-loss supplements typically contain stimulants that can also lead to dizziness and increased blood pressure, which is one of the reasons why this type of supplement is the number one reason for ER visits among supplements.
Furthermore, green tea extract supplements are one of the leading causes of liver injury. This is so primarily due to some of them containing various impurities such as pesticide and solvent residue.
EGCG, a compound most abundant in them, can also saturate the liver and cause various issues.
Seemingly harmless, apple cider vinegar, which has recently gained widespread popularity as a natural supplement on social media, can also lead to certain issues. If undiluted, it can lead to tooth enamel loss.
But these aren’t the most worrisome of the supplement-related side effects.
Recently, in the expert circles, there’s been talk about certain OTCs, such as vitamin E and beta-carotene, potentially increasing cancer risk. Additionally, extremely high doses of biotin (5–10 mg a day) have been associated with an increased risk of lung cancer.
So, be cautious when taking supplements, consult with a doctor if necessary, and make sure to follow the recommended doses. Otherwise, you risk facing the ugly side effects that may interfere with your health.